MAUDE Adverse Event Report: AOMORI OLYMPUS CO., LTD. DISPOSABLE BIOPSY FORCEPS

AOMORI OLYMPUS CO., LTD. DISPOSABLE BIOPSY FORCEPS
Model Number FB-241K
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Hemoptysis (1887); Pneumonia (2011); Pneumothorax (2012); Respiratory Failure (2484)
Date of Event 08/30/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The suspect device has not been returned to olympus for evaluation.The investigation is in process.The literature article is attached for additional information.Once the investigation has been completed, a supplemental report will be submitted with device evaluation results.This report has been submitted by the importer under this mdr report number 2429304 - 2022 - 00062.
 
Event or Problem Description
Olympus reviewed the following literature titled "improved diagnostic yield and specimen quality with endobronchial ultrasound-guided forceps biopsies: a retrospective analysis." background.Endobronchial ultrasound (ebus) transbronchial needle aspiration (tbna) has a high diagnostic yield when evaluating mediastinal and hilar lymphadenopathy (lad).Having previously demonstrated the safety of ebus-guided cautery-assisted transbronchial nodal forceps biopsy (ca-tbfb), we report disease-specific improvements in diagnostic yield and tissue acquisition when supplementing the ebus-tbna¿based standard of care (soc)with ca-tbfb.Methods.We retrospectively reviewed 213 patients who sequentially underwent soc and ca-tbfb during the same procedure.We determined 3 clinical scenarios of interest based on preprocedural imaging: isolated mediastinal/hilar lad, lad associated with a nodule or mass suspicious for malignancy, and lad associated with parenchymal findings suggestive of sarcoidosis.Using validated methods, we assessed diagnostic yield on a per-patient basis and specimen quality on a per-node basis on the 136 patients meeting diagnostic criteria.Results.Administration of disease-specific soc with ca-tbfb yielded gains that varied by diagnosis.Diagnostic yields of soc and its supplementation with catbfb were 91.8% and 93.4% (p [.50) of the 61 patients diagnosed with solid-organ malignancy, 62.7% and 94.9% (p <.001) of the 59 patients diagnosed with sarcoidosis, and 62.5% and 93.8% (p [.042) of the 16 patients diagnosed with lymphoma, the.For each disease process, specimens obtained with ca-tbfb exhibited statistically higher quality.Conclusions.We suggest that relative to soc, ca-tbfb improves diagnostic yield for sarcoidosis and lymphoma while providing uniformly better tissue quality and cellularity.We propose a protocol for use of this innovative technique.The following adverse events were reported by the authors: pneumomediastinum within 48 hours, pneumonia within 10 days, pneumothorax within 48 hours, respiratory failure, hemoptysis within 1 wk.This article includes 5 reports as follows: (b)(4): bf-uc180f, (b)(4): eu-me1, (b)(4): na-201sx-4022, (b)(4): kd-31c-1, (b)(4): fb-241k.This report is 5 of 5 for (b)(4): fb-241k.
 
Event or Problem Description
The author responded to our request for additional information as follows: the study took a retrospective look at procedures which were done for a variety of clinical indications.Similarly, most of these patients had multiple other procedures performed during the cases.It is impossible to tease out which aspect of each procedure caused any of the complications.For example, the 4 patients with pneumothorax in the study all underwent transbronchial biopsies, for which pneumothorax is a known complication.The olympus device serial/lot numbers are not available.None of the events were caused by olympus devices directly, but by the procedure using them.Pneumothoraces for example occur 2-6% of the time transbronchial biopsies are taken and were an expected outcome.Pneumomediastinum can occur during any ebus procedure.The other events are likely complications of the overall procedure in patients with advanced disease.None of these were felt to be caused directly by the olympus products.No additional information available regarding medical/surgical intervention.
 
Additional Manufacturer Narrative
This supplemental report is being submitted to provide additional information from the author and the legal manufacturer's investigation.New information added to the following fields: b5, h6, h10.The device history records (dhr) for this device could not be reviewed since the serial number was not provided.Olympus ships devices manufactured according to all applicable procedures and meet final product release criteria.A definitive root cause was not identified.Based on the available information, the legal manufacturer was unable to determine the probable cause of the adverse events since the device was not returned for evaluation.No malfunctions were reported.Olympus will continue to monitor field performance for this device.
 
Additional Manufacturer Narrative
This report is being supplemented to provide corrections to the previous supplemental report with information inadvertently left out of h6.Olympus will continue to monitor field performance for this device.

Brand Name
DISPOSABLE BIOPSY FORCEPS
Common Device Name
DISPOSABLE BIOPSY FORCEPS
Manufacturer (Section D)
AOMORI OLYMPUS CO., LTD.
2-248-1 okkonoki
kuroishi-shi, aomori 036-0 357
JA  036-0357
Manufacturer Contact
masaharu hirose
2-248-1 okkonoki
kuroishi-shi, aomori 036-0-357
JA   036-0357
426422891
MDR Report Key15429337
Report Number9614641-2022-00318
Device Sequence Number14640240
Product Code EOQ
UDI-Device Identifier04953170158087
UDI-Public04953170158087
Combination Product (Y/N)N
Initial Reporter StateCT
Initial Reporter CountryUS
PMA/510(K) Number
K950636
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Literature,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 05/12/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model NumberFB-241K
Device Lot NumberUNKNOWN(LITERATURE)
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/25/2022
Supplement Date Received by Manufacturer09/20/2022
04/26/2023
Initial Report FDA Received Date09/15/2022
Supplement Report FDA Received Date10/17/2022
05/12/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
UNK LOT: NA-201SX-4022, KD-31C-1.; UNK SERIAL: BF-UC180F, EU-ME1.
Outcome Attributed to Adverse Event Other;
Patient SexUnknown